Main idea: In daily clinical routine, good results have been achieved with the application of electrotherapy for Chemotherapy-induced peripheral neuropathy. This pilot study can provide important evidence about the therapeutic effects of home-based HTEMS in Chemotherapy-induced peripheral neuropathy, which is a worldwide concern in oncologic patients.
Abstract: Chemotherapy-induced peripheral neuropathy (CIPN) is a worldwide concern in patients receiving neurotoxic agents for cancer therapy. High tone external muscle stimulation is a promising therapeutic approach to alleviate symptoms of CIPN. This pilot study aims to investigate whether the application of home-based high-tone external muscle stimulation therapy (HTEMS) improves symptoms of CIPN. The trial is planned as a therapist- and assessor-blinded, 1:1 randomized controlled study. A total of 50 patients with chemotherapy-induced peripheral polyneuropathy will be included. All patients will perform therapy at home. Study participants will be allocated randomly to the HTEMS therapy (intervention group) or the transcutaneous electrical nerve stimulation (TENS, control group), respectively, following a standardized therapy schedule. The compliance of participants can be verified by reading out the toolbox. Outcomes will be evaluated at baseline and after 8 weeks of home-based therapy. The primary outcome includes improvement of CIPN according to the patient-reported questionnaire. Secondary outcomes are the patient-reported change in health-related quality of life and clinician-reported changes of vibration sensibility, tendon reflexes, temperature sensibility, perception of touch, and strength of the lower leg muscles. Further, a safety- and process evaluation will be performed. This pilot study can provide important evidence about the therapeutic effects of home-based HTEMS in Chemotherapy-induced peripheral neuropathy, which is a worldwide concern in oncologic patients. Since HTEMS has hardly any side effects, it seems to be a promising approach in the therapy of Chemotherapy-induced peripheral neuropathy.